July 23, 1955


JAMA. 1955;158(12):1033. doi:10.1001/jama.1955.02960120033010

Ever since Link and his associates1 asserted in 1943 that salicylates induced hypoprothrombinemia in rats, a condition preventable by an adequate amount of vitamin K in the diet, considerable experimental and clinical data, in part controversial, have been published with respect to the effects of salicylate therapy on prothrombin. A relation between salicylate therapy and hemorrhage has long been suspected. It is well known, for example, that acetylsalicylic acid may cause gastric bleeding, especially in sensitive persons. Recently, Hawk and his associates2 reported a case of massive gastrointestinal hemorrhage following the ingestion of 1,400 grains (90.8 gm.) of acetylsalicylic acid over a three week period. In 1885 Balette3 recognized the relationship between the ingestion of salicylates and uterine hemorrhage, and in 1890 Binz4 described instances of excessive and prolonged menstrual flow in women receiving salicylic acid. Ever since, occasional reports have appeared pointing out the connection

First Page Preview View Large
First page PDF preview
First page PDF preview